Alert archive / Florida / Tornado Warnings in 1996

Tornado Warning 40, NWS Jacksonville, FL

December 7, 1996Marion County, Putnam County, Florida

NWS Jacksonville, FL issued this tornado warning at Dec 7, 1996, 9:19 AM EST for Marion County, Putnam County, Florida. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 7, 1996, 9:19 AM EST (14:19 UTC)
Expired
Dec 7, 1996, 10:00 AM EST
In force
41 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Marion County, FL, Putnam County, FL

What was reported inside it

TimeReportWhereRemark
Dec 7, 9:30 AM ESTThunderstorm Wind 60Interlachen, FL
Dec 7, 9:30 AM ESTThunderstorm Wind 60Kerr City, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 2.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1996-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1996-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 071419 RRA
TORJAX
FLC083-107-071500-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
919 AM EST SAT DEC 7 1996
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1000 AM EST
FOR PERSONS IN THE FOLLOWING LOCATIONSS...
 
IN NORTH FLORIDA
 
   ...MARION COUNTY...PUTNAM COUNTY
 
AT 916 AM DOPPLER RADAR IN JACKSONVILLE WAS SHOWING A POSSIBLE TORNADO
IN THE AREA NEAR AND EAST OF ORANGE SPRINGS AND BAY LAKE AND MOVING INTO
THE NORTH PART OF THE OCALA NATIONAL FOREST. THIS STORM IS MOVING
EASTWARD AT 35 TO 40 MPH AND WILL AFFECT AREAS OF NORTHEAST MARION AND
THE SOUTHERN PART OF PUTNAM COUNTY THROUGH 10 AM.
 
IF YOU LIVE IN TAREAS FROM NEAR AND IN THE NORTH PART OF THE OCALA
NATIONAL FOREST TO NEAR WELAKA...HUNTINGTON AND FRUITLAND KEEP HIGHLY
ALERT TO THE WEATHER SITUATION AS THIS STORM HAS A HISTORY OF PRODUCING
SEVERE WEATHER.
 
THIS IS A DANGEROUS STORM SITUATION

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Dec 7, 3:12 AM EST, 6 hours 7 minutes earlier.

Area forecast discussion, Dec 7, 3:12 AM EST, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 AM EST SAT DEC 7 1996

MDLS CONT TO BUILD RIDGE OVR THE ROCKIES AS TROF BECOMES MORE
AMPLIFIED OVR THE E CST THRU PD. FRNTL SYS CURRENTLY MOVG THRU
SE US SHLD EXIT CWA BY THIS EVE WITH SHWRS AND TSTMS ON TAP
FOR TDY. LATEST STLT WATER VAPOR IMAGES INDCG SHWRS  AND TSTMS
FIRING ALG DRY SLOT BETWEEN SUBTROPICAL JET AND NORTHERN JET.
TLH AND ATL HAVE ISSUED SVRL WARNINGS THIS AM W/ ACTVTY XPCD
TO MOV QUICKLY TO THE E.

SHRT TERM... FWC #`S ON TEMPS LOOK FINE THIS AM BUT POPS MAYBE
A LTL ON THE LOW SIDE.

COLDER AIR SHLD MAKE IT`S WAY INTO THE SE US ON SUN W/ AM MON
TEMPS LWR 30 IN COLDER LOCATIONS.

PRELIM
SSI WV 072/044 058/034 057 07730
JAX WV 075/047 059/032 058 07730
GNV WV 078/048 060/031 059 07730

K. KUYPER

In the hours before

Special weather statement, Dec 7, 6:00 AM EST, 3 hours 19 minutes before
FLZ020>025-030>033-035>038-040-501-
GAZ132>136-149>154-162>166-501-071345-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EST SAT DEC 7 1996

SHOWERS AND THUNDERSTORMS IN ADVANCE OF A FAST MOVING COLD FRONT WILL
MOVE ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA THROUGH THE DAY
TODAY. PRECIPITATION WILL BEGIN TO TAPER OFF DURING THE EVENING HOURS
AS A NEW COLD FRONT MOVES THROUGH THE AREA.

THERE IS THE POSSIBILITY THAT A FEW OF THESE STORMS WILL BECOME SEVERE.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVITION MAYBE REQUIRED.

K. KUYPER
Special weather statement, Dec 7, 6:15 AM EST, 3 hours 4 minutes before
FLZ020>025-030>033-035>038-040-501-
GAZ132>136-149>154-162>166-501-071345-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 AM EST SAT DEC 7 1996

SHOWERS AND THUNDERSTORMS IN ADVANCE OF A FAST MOVING COLD FRONT WILL
MOVE ACROSS SOUTHEAST GEORGIA AND NORTHEAST FLORIDA THROUGH THE DAY
TODAY. PRECIPITATION WILL BEGIN TO TAPER OFF DURING THE EVENING HOURS
AS A NEW COLD FRONT MOVES THROUGH TRHE AREA.

THERE IS THE POSSIBILITY THAT A FEW OF THESE STORMS WILL BECOME SEVERE.

EMERGENCY MANAGEMENT AND SPOTTER ACTIVITION MAYBE REQUIRED.

K. KUYPER

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 7:09 AM ESTSevere Thunderstorm WarningJAXColumbia, Suwannee66 min
Dec 7, 8:03 AM ESTSevere Thunderstorm WarningJAXAlachua57 min
Dec 7, 8:53 AM ESTSevere Thunderstorm WarningJAXPutnam67 min
Dec 7, 9:07 AM ESTSevere Thunderstorm WarningJAXMarion53 min
Dec 7, 9:38 AM ESTSevere Thunderstorm WarningJAXFlagler52 min

Nearby

Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.